Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 9, 2008, 9:53 PM CDT for Doniphan County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 9:53 PM CDT (02:53 UTC)
- Expired
- Jun 9, 2008, 11:10 PM CDT
- In force
- 77 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Doniphan County, KS
The radar
The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 100254
FFWEAX
KSC043-100700-
/O.NEW.KEAX.FF.W.0016.080610T0253Z-080610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
953 PM CDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS
* UNTIL 200 AM CDT
* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT ONE TO ONE AND A HALF INCHES OF
RAIN HAS FALLEN SINCE 9 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...TROY
AND DENTON.
ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE THROUGH 11
PM.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN
LAT...LON 3980 9504 3978 9496 3973 9497 3965 9505
3965 9532 3983 9533
$$
DB1 follow-up statement
000
WGUS73 KEAX 100410
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1110 PM CDT MON JUN 9 2008
KSC043-100425-
/O.CAN.KEAX.FF.W.0016.000000T0000Z-080610T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-
1110 PM CDT MON JUN 9 2008
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN DONIPHAN
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3980 9504 3978 9496 3973 9497 3965 9505
3965 9532 3983 9533
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:08 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jun 9, 3:08 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 308 PM CDT MON JUN 9 2008 .DISCUSSION... SHORT TERM (TONIGHT-WEDNESDAY)... HIGH LEVEL CLOUD DEBRIS STREAMING NORTH FROM REJUVENATED MCS ALONG THE RED RIVER HAS HAMPERED TEMPERATURES TODAY...ALTHOUGH LIGHT STRATIFORM RAIN SHIELD LARGELY SHIFTED SOUTH OF THE AREA BEFORE NOON. NARROW BAND OF SHOWERS LARGELY TIED TO 700MB CONVERGENCE AND MODERATE FRONTOGENESIS WILL PERSIST FOR SEVERAL HOURS FROM MOUND CITY KS TO HARRISONVILLE...FAYETTEVILLE AND WAVERLY BEFORE DISSIPATING. THIS SHOULD NOT IMPACT THE KC METRO. EVENTUALLY MCS DEBRIS AND LOWER CLOUD COVER BENEATH SHOULD TRANSLATE EAST OF THE AREA THIS EVENING AS 500MB TROUGH AXIS SWINGS BY. DRIER BOUNDARY LAYER AIR OVER NEB/KS HAS BEEN SLOW TO WORK EAST WITH EFFECTIVE COLD FRONT/DRYLINE STILL ANCHORED JUST TO OUR WEST. THIS MAY SET THE STAGE FOR A RARE JUNE FOG LATE TONIGHT AS LOW LEVEL MOISTURE REMAINS ABUNDANT AND SKIES GRADUALLY CLEAR AND WINDS DIMINISH WITH SURFACE HIGH BECOMING ESTABLISHED OVER THE OZARKS. PERSISTENT DEEP MID/UPPER CYCLONE OVER THE NORTHERN ROCKIES AND SOUTHERN ONTARIO WILL MAINTAIN A ZONAL PACIFIC ORIENTED FLOW ACROSS THE NATIONS MID SECTION FOR THE NEXT COUPLE OF DAYS WITH WEAK SHORTWAVE RIDGING BETWEEN. THIS SHOULD PROMOTE FAIR/DRY WEATHER ACROSS THE REGION THROUGH WEDNESDAY AS SEVERAL COMPACT SHORTWAVES ARE EJECTED INTO THE NORTHERN PLAINS. FEW CHANGES MADE TOMORROW/WEDNESDAY WITH TEMPERATURES WARMING BACK INTO THE LOW-MID 80S TOMORROW AND UPPER 80S TO NEAR 90F ON WEDNESDAY. BOOKBINDER MEDIUM RANGE (THURSDAY-MONDAY)... MAIN FORECAST CONCERN THROUGH THE MEDIUM RANGE WILL BE WITH THE UPPER LEVEL TROUGH EXPECTED TO AFFECT THE AREA FOR THE LATTER PORTIONS OF THE WEEK. SHOWER AND THUNDERSTORM ACTIVITY MAY BE ONGOING AT THE START OF THE PERIOD IN THE FORM OF AN MCS ACROSS PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA FUELED BY 50-60 KT LLJ. THIS ACTIVITY IS EXPECTED TO CREEP INTO NORTHWEST MISSOURI BY THURSDAY MORNING AS AN UPPER LEVEL TROUGH SWINGS ACROSS THE NORTHERN PLAINS AND ITS ASSOCIATED SFC FRONT SLIDES INTO THE AREA. ACTIVITY MAY TEND TO WEAKEN DURING THE MID MORNING HOURS AS LLJ VEERS AND WEAKENS A BIT. HOWEVER...ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE AFTERNOON AND EVENING HOURS AS THE AFOREMENTIONED FRONT PUSHES SOUTHEASTWARD. DEPENDING ON AVAILABLE INSTABILITY DURING THE AFTERNOON HOURS...SOME OF THIS ACTIVITY MAY BECOME STRONG TO SEVERE GIVEN AMOUNT OF DEEP LAYER SHEAR PRESENT. ACTIVITY WILL SLOWLY MOVE OUT OF THE AREA DURING THE DAY FRIDAY WITH DRIER AIR MOVING IN BY FRIDAY NIGHT AND SATURDAY. BROAD UPPER LEVEL RIDGING EXPECTED TO BECOME ESTABLISHED ACROSS THE ROCKIES DURING THE BEGINNING OF THE WORK WEEK LEADING TO GRADUALLY WARMING TEMPS ACROSS THE CENTRAL PLAINS AND MIDWEST. EMBEDDED SHORT WAVE TROUGH MAY TRAVERSE THE AREA DURING THE LATTER PARTS OF THE WEEKEND BUT HAVE ONLY INCLUDED SLIGHT CHC POPS DUE TO UNCERTAINTY IN RESOLVING EMBEDDED WAVES THIS FAR OUT. DEROCHE && .AVIATION... MID-HIGH CLOUDS ASSOCIATED WITH CONVECTIVE DEBRIS OVER THE SRN PLAINS/OZARKS SHOULD GRADUALLY DIMINISH ACROSS THE TERMINALS OVER THE NEXT COUPLE OF HOURS. MVFR STRATUS APPEARS VERY CLOSE TO KMKC AND MAY BRUSH THE DOWNTOWN TERMINAL BETWEEN 19 AND 22Z ALTHOUGH NO PRECIPITATION IS EXPECTED. ONCE SKIES CLEAR THIS EVENING...CONDITIONS MAY BE FAVORABLE FOR A RARE JUNE FOG EVENT OVER THE AREA GIVEN RECENT RAINFALL AND LACK OF A STRONG LOW LEVEL DRY PUSH OVERNIGHT. FOR NOW HAVE GONE WITH THE TYPICAL MVFR VIS FORECAST AT ST. JOSEPH BUT THIS MAY NEED TO BE ANALYZED FURTHER THIS EVENING GIVEN THE FAIRLY UNIQUE SETUP IN PLACE FOR THIS TIME OF YEAR. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jun 9, 1:00 PM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON JUN 9 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE THURSDAY AND THURSDAY NIGHT TIMEFRAME. STRONG STORMS MAY BE POSSIBLE... HOWEVER...IT IS TOO EARLY TO TELL IF ORGANIZED SEVERE WEATHER WILL BE OCCURRING. ANY ADDITIONAL RAINFALL WILL ALSO CONTINUE TO AGGRAVATE THE FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BOOKBINDER
In the hours before
Local storm report, Jun 9, 7:29 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 6 WSW BARNARD 40.14N 94.93W
06/09/2008 E0.88 INCH NODAWAY MO TRAINED SPOTTER
&&
MRDSpecial weather statement, Jun 9, 7:49 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 749 PM CDT MON JUN 9 2008 MOZ003-004-100115- GENTRY-WORTH- 749 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN GENTRY AND SOUTHERN WORTH COUNTIES UNTIL 815 PM CDT... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRANT CITY...OR 15 MILES NORTHWEST OF ALBANY...MOVING EAST AT 21 MPH. THIS STORM WILL BE NEAR... GRANT CITY BY 755 PM CDT. THE TOWNS OF WORTH...DENVER AND ALLENDALE ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. DB
Local storm report, Jun 9, 8:02 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 5 S GRANT CITY 40.41N 94.41W
06/09/2008 E1.00 INCH WORTH MO TRAINED SPOTTER
&&
MRDLocal storm report, Jun 9, 8:07 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 5 S GRANT CITY 40.41N 94.41W
06/09/2008 E1.00 INCH WORTH MO PUBLIC
QUARTER SIZED HAIL UP TO 2 INCHES DEEP.
&&
MRDLocal storm report, Jun 9, 8:38 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 6 SE DENVER 40.34N 94.24W
06/09/2008 E0.88 INCH GENTRY MO PUBLIC
PENNY TO NICKEL SIZED HAIL REPORTED.
&&
MRDSpecial weather statement, Jun 9, 9:43 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 943 PM CDT MON JUN 9 2008 KSZ102-100315- DONIPHAN- 943 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DONIPHAN COUNTY UNTIL 1015 PM CDT... AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DENTON...OR 9 MILES SOUTHWEST OF TROY... MOVING SOUTHEAST AT 22 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. DB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:29 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 22 min |
| Jun 9, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 26 min |
| Jun 10, 3:19 AM CDT | Dense Fog Advisory | EAX | Linn, Miami | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.